Alert archive / Alabama / Special Weather Statements in 2020

Special Weather Statement, NWS Mobile, AL

August 2, 2020Washington County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 2, 2020, 9:33 PM CDT for Washington County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2020, 9:33 PM CDT (02:33 UTC)
Expired
Aug 2, 2020, 10:15 PM CDT
In force
42 min
Issued by
NWS Mobile, AL

County Washington County, AL

The radar

The Mobile radar (KMOB), 100 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS84 KMOB 030233
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
933 PM CDT Sun Aug 2 2020
 
ALZ051>053-030315-
Clarke AL-Choctaw AL-Washington AL-
933 PM CDT Sun Aug 2 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CHOCTAW...NORTHWESTERN WASHINGTON AND WEST CENTRAL CLARKE
COUNTIES UNTIL 1015 PM CDT...

At 933 PM CDT, the strong thunderstorm was located 6 miles south of
Millry, or 6 miles northwest of Chatom, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Chatom and Millry. 

LAT...LON 3143 8828 3155 8843 3183 8819 3164 8796
TIME...MOT...LOC 0233Z 224DEG 14KT 3155 8830 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:49 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 2, 6:49 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
649 PM CDT Sun Aug 2 2020

.AVIATION...
00Z issuance...VFR conditions will prevail through the next 24
hours. /13

&&

.PREV DISCUSSION... /issued 358 PM CDT Sun Aug 2 2020/

NEAR TERM UPDATE /Now Through Monday/...Starting off with an
amplified upper level trough axis from the Great Lakes southward
to off the upper Texas coast. A narrow plume of better
environmental moisture (PWATs ~1.9 inches) is aligned from the
Appalachians to southeast LA. Considering this along with the
passage of mid level impulses in the higher level southwest flow,
just ahead of the mean trough position and afternoon instability,
forecasters anticipate the development of isolated to perhaps
scattered showers and thunderstorms. The slightly better coverage
of which looks to remain generally north and west of I-65, closer
to where the greatest deep layer moisture and instability resides.
This is supported by the latest high resolution convection
allowing models. An assessment of convective downburst winds in
these areas suggest a high potential of brief strong wind gusts in
any of the better defined storms this afternoon. Any storms that
carry over into the evening are expected to show a diurnal
decrease in coverage.

The upper trough migrates slowly eastward with its axis more
aligned over the MS River Valley Monday. Drier air is forecast to
spread in from west to east. Most areas are likely to remain dry
on Monday, but cannot rule out an isolated, mainly afternoon
storm over the eastern zones to the coast as enough moisture may
linger to support development.

Little change in lows tonight, ranging in the low to mid 70s
inland to upper 70s along the coast. Highs on Monday range in the
lower to mid 90s interior to near 90 along the beaches. /10

SHORT TERM /Monday Night Through Wednesday Night/...A broad upper
level trough extends from southern Ontario down toward the Gulf
Coast region through mid-week. The local area generally remains at
the base of the upper level trough through the short term period,
which will maintain westerly flow aloft. Much drier air spreads into
the interior portions of the area during this timeframe, denoted by
PWATs dropping to 1.1-1.3 inches on Tuesday and potentially dropping
below 1 inch across southeast Mississippi on Wednesday. Moisture
will be ever-so-slightly higher near the coastline (denoted by PWATs
of 1.4-1.5 inches) as a weak surface boundary/trough remains
anchored near the coast or just offshore. There might be enough
moisture along the coast to squeeze out a few showers and storms as
the sea breeze pushes inland both afternoons. That said, POPs are
capped below 20% on both Tuesday and Wednesday afternoon. The
majority of the area will stay dry through the period.

Afternoon high temperatures will soar into the mid to low 90s both
days. Dewpoints will mix out into the 60s in the afternoons for most
locations with low 70s along the immediate coastline. This drier air
means that the heat index will likely stay below 100° in most spots
each day. Low temperatures continue to trend slightly cooler on both
Wednesday and Thursday mornings with upper 60s in the forecast for
southeast Mississippi and portions of southwest Alabama.

LOW risk of rip currents continues through Wednesday night. 07/mb

EXTENDED TERM /Thursday Through Sunday/...The axis of the broad
upper level trough begins to slide to the east late in the week as
an upper level ridge builds east into the Southern Plains. The ridge
aloft spreads further east toward the region over the weekend as the
trough lifts off to the northeast, which leaves northerly to
northwesterly flow aloft over the area. Meanwhile, surface
ridging spills into the northern Gulf from the western Atlantic
late in the week through the weekend. Moisture remains relatively
low on Thursday as the trough aloft lingers overhead before
lifting to the northeast. Similar to the dry forecast in the short
term, POPs remain low on Thursday with enough moisture to perhaps
squeeze out a few showers and storms along the sea breeze.
Moisture slowly begins to creep back into the area as the pattern
begins to change Friday through the weekend. As such, a diurnal
pattern with scattered showers and storms is expected over the
weekend - beginning over the Gulf waters early each morning and
transitioning inland along the sea breeze each afternoon. Of note,
drier air aloft remains evident in forecast soundings next
weekend, so the risk of wet microbursts will need to be monitored
as any storms that develop could produce gusty winds.

High temperatures will generally rise into the mid to low 90s inland
with upper 80s at the beaches each day. A few spots east of I-65 in
south central Alabama may top out in the upper 90s by the weekend.
Expect the heat index to increase to 100°-106° on Saturday and
Sunday as moisture increases and dewpoints unfortunately don't mix
out quite as much as previous days. 07/mb

MARINE...Only marine impacts this week will be isolated storms which
can bring brief strong winds, locally higher waves/seas, frequent
lightning and brief reductions to visibility in heavier rains. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 2, 5:14 PM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
514 PM CDT Sun Aug 2 2020

ALZ054-022300-
Wilcox AL-
514 PM CDT Sun Aug 2 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN WILCOX COUNTY UNTIL 600 PM CDT...

At 514 PM CDT, the strong thunderstorm was located 9 miles south of
Consul, or 15 miles northwest of Camden, moving north at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Wilcox
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3227 8744 3226 8744 3224 8741 3224 8739
      3222 8739 3222 8737 3220 8736 3220 8732
      3205 8745 3209 8760 3213 8761 3213 8752
      3226 8752 3227 8751
TIME...MOT...LOC 2214Z 195DEG 11KT 3213 8750
Special weather statement, Aug 2, 9:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
933 PM CDT Sun Aug 2 2020

ALZ051>053-030315-
Clarke AL-Choctaw AL-Washington AL-
933 PM CDT Sun Aug 2 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...SOUTH
CENTRAL CHOCTAW...NORTHWESTERN WASHINGTON AND WEST CENTRAL CLARKE
COUNTIES UNTIL 1015 PM CDT...

At 933 PM CDT, the strong thunderstorm was located 6 miles south of
Millry, or 6 miles northwest of Chatom, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Chatom and Millry.

LAT...LON 3143 8828 3155 8843 3183 8819 3164 8796
TIME...MOT...LOC 0233Z 224DEG 14KT 3155 8830

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:57 PM CDTSpecial Marine WarningMOB48 min
Aug 3, 6:03 PM CDTSpecial Weather StatementMOBBaldwin42 min
Aug 3, 6:41 PM CDTSpecial Weather StatementMOBBaldwin64 min

Nearby

Special Weather Statements in Alabama, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.